Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 120, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 17, 2017, 4:15 AM CDT for Jackson County, Jefferson County, Shawnee County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2017, 4:15 AM CDT (09:15 UTC)
- Expired
- Jun 17, 2017, 4:45 AM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Jackson County, KS, Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 7:52 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3990 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 23.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:56 AM CDT, 19 minutes earlier.
Area forecast discussion, Jun 17, 3:56 AM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Topeka KS 356 AM CDT Sat Jun 17 2017 .SHORT TERM...(Today and tonight) Issued at 355 AM CDT Sat Jun 17 2017 Guidance is in general agreement for a shortwave to dig across the northern plains today and push a frontal boundary into the forecast area by peak heating. South of this boundary, a very moist and hot airmass will remain with ridiculous MUCAPE values greater than 4000 J/kg. So the expectation is for another round of severe storms. Although this time they may develop over the forecast area. Once again large hail and damaging winds will be the biggest concern. The other concern today will be the heat. Highs are forecast to reach the mid and upper 90s while dewpoints recover into the lower 70s. This will cause heat indices to be in the 105 to 108 degree range across east central KS. Considered a heat warning for east central KS, and it may be needed if high temps are a degree or two warmer. But think it may be hard for temps to warm into the upper 90s if dewpoints are going to be in the middle 70s. So will keep the advisory as is for now. The front should push through with thunderstorms moving south of the area overnight. Models show some cold air advection behind the front, so lows should be cooler with readings in the lower and middle 60s. .LONG TERM...(Sunday through Friday) Issued at 355 AM CDT Sat Jun 17 2017 Surface ridging for Sunday and Monday should push the moist airmass south out of the area while models don't have much forcing progged to move through within the northwest flow aloft. So a break from the precip chances is forecast through Monday night. By late Tuesday, return flow develops as the surface ridge weakens and moves east. This is expected to bring a more moist and unstable airmass into the region. Although forcing for storms looks rather subtle with the mean westerlies across the northern tier of the country. So there are a few times for Tuesday night through Friday with some small chance POPs based on model progs. Temps should be cooler Sunday and Monday with highs in the 80s. A warm up is expected for Tuesday through Friday with the return flow bringing warm air back into the central plains. Lows are expected to be in the 50s Monday morning and trend warmer through the work week with readings forecast to be in the lower 70s by the end of the week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday) Issued at 355 AM CDT Sat Jun 17 2017 With TS beginning to weaken and move south of the terminals, expect VFR conditions to prevail. A frontal boundary is expected to be close to the terminals this afternoon with a very unstable airmass once again. So think another round of TS is probable by the evening hours. Location of storms is still up in the air so have a VCTS in the forecast for now. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon today to 7 PM CDT this evening for KSZ022>024-026-035>040-054>056-058-059. && SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Wolters
Hazardous weather outlook, Jun 16, 3:43 PM CDT, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 343 PM CDT Fri Jun 16 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-172045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 343 PM CDT Fri Jun 16 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms, some severe, are possible tonight. The storms are expected move southeast across parts of north central, northeast or east central Kansas and be capable of large hail and damaging winds. Heat indices will range between 100 and 105 degrees late this afternoon. Take precautions if working outside during the heat of the day. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hot and humid conditions are expected Saturday afternoon, especially across portions of far northeast Kansas and east central Kansas where heat indices of 105 to 110 are expected. As a result, a Heat Advisory is in effect for those locations. Severe thunderstorms are possible across the outlook area late Saturday afternoon into Saturday evening. The primary hazards will be large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jun 17, 2:09 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
209 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 AM TSTM WND DMG 7 WSW TOPEKA 39.02N 95.79W
06/17/2017 SHAWNEE KS EMERGENCY MNGR
7 INCH DIAMETER TREE LIMB SNAPPED, BLOCKING
2800 BLK OF SW BINGHAM RD.
&&Local storm report, Jun 17, 2:40 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
240 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 AM HAIL 2 WNW LYNDON 38.62N 95.72W
06/17/2017 E1.00 INCH OSAGE KS EMERGENCY MNGR
&&Local storm report, Jun 17, 2:48 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
248 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 AM HAIL LYNDON 38.61N 95.68W
06/17/2017 E1.75 INCH OSAGE KS EMERGENCY MNGR
&&Local storm report, Jun 17, 2:52 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
252 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM HAIL 2 E DOVER 38.97N 95.90W
06/17/2017 E1.75 INCH SHAWNEE KS TRAINED SPOTTER
&&Local storm report, Jun 17, 3:10 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
310 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 AM HAIL 3 SW AUBURN 38.88N 95.85W
06/17/2017 E1.00 INCH SHAWNEE KS TRAINED SPOTTER
&&Local storm report, Jun 17, 4:01 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
401 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HAIL 1 ENE OSAGE CITY 38.64N 95.80W
06/17/2017 E2.00 INCH OSAGE KS TRAINED SPOTTER
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:49 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 41 min |
| Jun 16, 9:55 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 50 min |
| Jun 16, 10:17 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 43 min |
| Jun 16, 10:29 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 46 min |
| Jun 16, 10:37 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 38 min |
| Jun 16, 10:57 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 48 min |
| Jun 16, 11:00 PM CDT | Areal Flood Advisory | TOP | Brown | 3 hr |
| Jun 16, 11:06 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie, Riley | 39 min |
| Jun 16, 11:13 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 47 min |
| Jun 16, 11:28 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 32 min |
| Jun 16, 11:41 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Nemaha, Pottawatomie, Shawnee | 34 min |
| Jun 16, 11:45 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley, Washington | 31 min |
| Jun 16, 11:57 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 48 min |
| Jun 17, 12:07 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 38 min |
| Jun 17, 12:14 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Washington | 46 min |
| Jun 17, 12:36 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 39 min |
| Jun 17, 12:42 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 48 min |
| Jun 17, 12:46 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley, Washington | 44 min |
| Jun 17, 12:51 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 39 min |
| Jun 17, 1:31 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 44 min |
| Jun 17, 1:45 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin, Osage | 45 min |
| Jun 17, 2:07 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 23 min |
| Jun 17, 2:13 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie | 47 min |
| Jun 17, 2:19 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 41 min |
| Jun 17, 2:27 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 48 min |
| Jun 17, 2:57 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 33 min |
| Jun 17, 3:29 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 46 min |
| Jun 17, 3:33 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 42 min |
| Jun 17, 4:12 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 48 min |
| Jun 17, 5:21 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 24 min |
| Jun 17, 6:19 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Wabaunsee | 41 min |
| Jun 17, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 47 min |
| Jun 17, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Wabaunsee | 45 min |
| Jun 17, 6:53 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.